Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 69, NWS Pittsburgh, PA

May 24, 2000Tucker County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 24, 2000, 7:02 PM EDT for Tucker County, West Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 2000, 7:02 PM EDT (23:02 UTC)
Expired
May 24, 2000, 8:00 PM EDT
In force
58 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Tucker County, WV

What was reported inside it

TimeReportWhereRemark
May 24, 7:08 PM EDTHail 0.75Parsons, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS51 KPBZ 242302
SVRPIT
WVC093-250000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUCKER COUNTY IN WEST VIRGINIA

* UNTIL 800 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 33 MILES NORTHWEST OF PARSONS...OR ABOUT 3
  MILES NORTHEAST OF BRIDGEPORT...MOVING SOUTHEAST AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  PARSONS
  DAVIS

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:34 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 24, 3:34 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT WED MAY 24 2000

THUNDERSTORMS NOW DEVELOPING JUST AHEAD OF THE COLD FRONT MOVING
SOUTHEAST AT 30 KNOTS THROUGH THE OHIO HEADWATERS. SEVERE
THUNDERSTORM WATCH IN EFFECT TIL 9 PM...BUT EXPECT THE CURRENT
SCATTERED THUNDERSTORMS TO HAVE EXITED BY 7 PM.

AFTER THAT DRIER AIR FOR THURSDAY AND FRIDAY GIVING ONLY SCATTERED
DAYTIME CLOUDS. FOR THE WEEKEND...NEXT SYSTEM FROM THE PLAINS WILL
MOVE SLOWLY THROUGH WITH TRAILING UPPER CLOSED LOW.
CONSEQUENTLY...CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND
SUNDAY...A TAD MORE STABLE MEMORIAL DAY WITH JUST A CHANCE OF
SHOWERS MENTIONED. MRF SOUNDINGS USED FOR GUIDANCE ON THIS.

GUIDANCE TEMPERATURES ONLY SLIGHTLY ADJUSTED. ...GIORDANO

PIT   77  55  70  48 /  30  40   5   5
MGW   80  57  72  50 /  30  40   5   5

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT WEDNESDAY FOR ZONE
MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT WEDNESDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...NONE.

In the hours before

Special weather statement, May 24, 3:24 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT WED MAY 24 2000

MDC023-250100-
THE SEVERE THUNDERSTORM WATCH TIL 9 PM IS IN
EFFECT FOR THE FOLLOWING COUNTY IN WESTERN MARYLAND...
GARRETT.

PAC003-005-007-019-031-051-053-059-063-065-073-085-121-125-129-
250100-
THE SEVERE THUNDERSTORM WATCH TIL 9 PM IS IN
EFFECT FOR THE FOLLOWING COUNTIES
IN WESTERN PENNSYLVANIA...
ARMSTRONG         BEAVER           BUTLER           CLARION
FAYETTE           FOREST           GREENE           ALLEGHENY
INDIANA           JEFFERSON        LAWRENCE         MERCER
VENANGO           WASHINGTON       WESTMORELAND
Special weather statement, May 24, 4:50 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 PM EDT WED MAY 24 2000

OHZ057-058-068-069-WVZ012-021-242200-
GUERNSEY OH-MARION WV-MONROE OH-MUSKINGUM OH-NOBLE OH-WETZEL WV-
450 PM EDT WED MAY 24 2000

...THUNDERSTORMS THIS EVENING...

THUNDERSTORMS MOVING ACROSS THE AREA ACCOMPANIED BY HAIL UP TO
ONE-HALF INCH...DANGEROUS LIGHTNING...GUSTY WINDS AND HEAVY
DOWNPOURS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:45 AM EDTSevere Thunderstorm WarningPBZMarshall65 min
May 24, 5:06 PM EDTSevere Thunderstorm WarningPBZWetzel44 min
May 24, 5:55 PM EDTSevere Thunderstorm WarningPBZWetzel65 min
May 24, 5:57 PM EDTSevere Thunderstorm WarningPBZTucker63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.